Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 22, NWS Las Vegas, NV

July 31, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2010, 3:07 PM MST for Mohave County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2010, 3:07 PM MST (22:07 UTC)
Expired
Jul 31, 2010, 5:00 PM MST
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 127 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WGUS55 KVEF 312207
FFWVEF
AZC015-010000-
/O.NEW.KVEF.FF.W.0022.100731T2207Z-100801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM MST SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 500 PM MST

* AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE SULLIVAN DRAW SOUTH 
  OF WOLF HOLE. FLOODING IS LIKELY ALONG MUD MOUNTAIN ROAD AND MOUNT 
  TRUMBULL LOOP NEAR WOLF HOLE. THIS FLASH FLOOD WARNING REPLACES 
  THE FLOOD ADVISORY WHICH HAD BEEN IN EFFECT FOR THE SAME AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

&&

LAT...LON 3674 11372 3674 11349 3644 11346 3645 11373

$$

MORGAN
2 follow-up statements
438 
WGUS75 KVEF 312305
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
405 PM MST SAT JUL 31 2010

AZC015-010000-
/O.CON.KVEF.FF.W.0022.000000T0000Z-100801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
405 PM MST SAT JUL 31 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR NORTH
CENTRAL MOHAVE COUNTY...

AT 359 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAIN WAS BEGINNING TO DIMINISH OVER THE SULLIVAN DRAW AND 
HOBBLE CANYON. HOWEVER...RADAR ESTIMATED TWO TO THREE INCHES OF RAIN 
HAD FALLEN OVER A LARGE PART OF THE SULLIVAN DRAW SINCE 100 PM...AND 
RUNOFF IS LIKELY STILL OCCURRING. ANYONE IN THE WOLF HOLE 
AREA...ESPECIALLY ON MUD MOUNTAIN ROAD OR MOUNT TRUMBULL 
LOOP...SHOULD STAY ON HIGHER GROUND UNTIL THE WATER SUBSIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

&&

LAT...LON 3674 11372 3674 11349 3644 11346 3645 11373

$$

MORGAN
648 
WGUS75 KVEF 312352
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM MST SAT JUL 31 2010

AZC015-010001-
/O.EXP.KVEF.FF.W.0022.000000T0000Z-100801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
452 PM MST SAT JUL 31 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR NORTH
CENTRAL MOHAVE COUNTY...

AT 450 PM MST...RADAR INDICATED THAT RAIN HAD ENDED OVER THE 
SULLIVAN DRAW AND HOBBLE CANYON. THEREFORE...THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE AT 500 PM.

SECONDARY ROADS MAY HAVE BEEN WASHED OUT...ESPECIALLY MOUNT TRUMBULL 
LOOP AND MUD MOUNTAIN ROAD...SO ANYONE IN THE AREA SHOULD REMAIN 
ALERT FOR THIS POSSIBILITY.

LAT...LON 3674 11372 3674 11349 3644 11346 3645 11373

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:27 PM MST, 40 minutes earlier.

Area forecast discussion, Jul 31, 2:27 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
227 PM PDT SAT JUL 31 2010

.SYNOPSIS...THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN CAN BE
EXPECTED OVER NORTHWEST ARIZONA AND JUST WEST OF THE COLORADO RIVER
VALLEY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. A DRIER AND
MORE STABLE AIR MASS WILL REMAIN OVER MOST OF SOUTHERN NEVADA AND
SOUTHEAST CALIFORNIA. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW
NORMAL INTO THE FIRST OF NEXT WEEK.
&&

.SHORT TERM...PRETTY MUCH LOOKING AT THE SAME OLD STORY THROUGH THE
SHORT TERM...THROUGH TUESDAY. SHARP BOUNDARY WILL REMAIN IN PLACE
WITH DRY AND STABLE AIR OVER MOST OF SOUTHERN NEVADA AND SOUTHEAST
CALIFORNIA. A MOIST AND UNSTABLE AIR MASS WILL PERSIST OVER ARIZONA.
EVEN THOUGH THE AIR MASS GOT WORKED OVER PRETTY WELL YESTERDAY AND
LAST NIGHT ACROSS MOHAVE COUNTY...A CONVECTIVELY INDUCED CIRCULATION
MOVING SLOWLY WEST ACROSS NORTH CENTRAL ARIZONA HAS CAUSED
THUNDERSTORMS TO FIRE ACROSS NORTHERN MOHAVE COUNTY WHICH WERE
MAINLY MOVING SOUTHWARD. THESE APPEAR TO BE EFFICIENT RAIN PRODUCERS
GIVEN THE HIGH REFLECTIVITY AND LOW LIGHTNING PRODUCTION...OVER AN
INCH AND A HALF OF RAIN FELL IN LESS THAN AN HOUR AT THE BLACK ROCK
RAWS SITE EARLY THIS AFTERNOON. ANOTHER CIRCULATION WE HAVE BEEN
TRACKING FOR DAYS NOW WAS MOVING TOWARD SOUTHWEST ARIZONA NEAR THE
MEXICO BORDER. CONVECTION WAS FIRING AHEAD OF THAT FEATURE JUST
SOUTHEAST OF MOHAVE COUNTY. ALTHOUGH SOUTHERN MOHAVE COUNTY HAS BEEN
STABLE MUCH OF THE DAY...SPC MESOSCALE ANALYSIS SHOWS THAT AREA
STARTING TO BECOME UNSTABLE AS WELL. SO...GIVEN ALL THESE
FACTORS...THE FLASH FLOOD WATCH FOR MOHAVE COUNTY INTO THIS EVENING
STILL LOOKS GOOD. EASTERN LINCOLN COUNTY MAY ALSO SEE A FEW STORMS
THIS EVENING AS WELL BUT MORE ISOLATED AND LESS WET. MODELS ARE
HANDLING THE TREND OF THESE CIRCULATION CENTERS DIFFERENTLY AND
CONFIDENCE IN THEIR LOCATION AND STRENGTH OVER TIME IS LOW. AS
MENTIONED EARLIER...AT THIS TIME IT APPEARS THEY WILL HAVE LITTLE
IMPACT ON THE OVERALL DELINEATION OF DRY/STABLE VERSUS
MOIST/UNSTABLE AIR. THEREFORE MADE LITTLE CHANGE IN THE FORECAST
THROUGH TUESDAY WITH THUNDERSTORM CHANCES GENERALLY LIMITED TO
MOHAVE COUNTY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...MOISTURE STILL HANGING IN
WEDNESDAY OVER MOHAVE AND EASTERN LINCOLN COUNTIES AND SOUTHERN
CLARK COUNTY. GFS STILL SHOWING OVER AN INCH OF PRECIPITABLE WATER
IN THESE LOCATIONS. HAVE KEPT IN THE AFTERNOON CONVECTION THERE WITH
THE BEST LOCATIONS BEING THE HIGHER LOCATIONS WHERE THE CONVECTION
SHOULD FIRE UP FIRST DUE TO HEATING AND OROGRAPHICS. THURSDAY WILL
SEE THE START OF A DRYING TREND AS SOUTHWEST FLOW BEGINS BRINGING IN
DRIER AIR. BY WEEKS END THE AREA SHOULD BE DRY ENOUGH TO HAVE NO
MENTION OF THUNDERSTORMS. WITH THE DRIER AIR AND LOWER CLOUD COVER
EXPECT THE TEMPERATURES TO CLIMB TO A FEW DEGREES ABOVE NORMAL.
LITTLE WAS CHANGED FROM THE PREVIOUS FORECAST PACKAGE. &&

.AVIATION...FOR MCCARRAN...WINDS WILL BE THE PRIMARY FORECAST
PROBLEM FOR KLAS. THE WINDS HAVE BEEN QUITE FLAKY IN BEING VARIABLE IN
DIRECTION AND SPEED THIS AFTERNOON. EXPECT THEM TO FAVOR A SOUTH
DIRECTION WITH OCCASIONAL GUSTS TO 20 KNOTS UNTIL APPROXIMATELY 04Z.
WINDS SHOULD STILL FAVOR THE SOUTH TONIGHT AND TOMORROW.
THUNDERSTORMS ARE NOT A FACTOR AT KLAS. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE IN THE PEACH SPRINGS CORRIDOR THROUGH ABOUT
04Z AND ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MORMON MESA
CORRIDOR AS WELL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...UP TO SCATTERED THUNDERSTORM COVERAGE IS EXPECTED IN
MOHAVE COUNTY THIS AFTERNOON AND EVENING WHERE VERY HEAVY RAINFALL
RATES WILL BE ASSOCIATED WITH THEM. ISOLATED STORMS ARE POSSIBLE
NORTH OF LAS VEGAS IN LINCOLN COUNTY THROUGH LATE EVENING. WINDS
OUTSIDE OF THUNDERSTORM AREAS WILL BE LIGHT AND FOLLOW LOCAL TERRAIN
AND DIURNAL TRENDS. SUNDAY SHOULD FOLLOW TODAYS TREND OF AFTERNOON
EVENING THUNDERSTORMS IN NORTHWEST ARIZONA AND PARTS OF SOUTHEAST
NEVADA AND LIGHT WINDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FLASH FLOOD WATCH FROM NOON MST THROUGH THIS EVENING FOR
     AZZ001-003.
CA...NONE.
&&

HARRISON/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 31, 6:37 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
637 AM PDT SAT JUL 31 2010

AZZ002-036-CAZ524-526-527-NVZ015-016-018>022-010300-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN MOJAVE DESERT-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
637 AM PDT SAT JUL 31 2010 /637 AM MST SAT JUL 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED OVER THE AREA WITH BRIEF HEAVY RAINFALL AND GUSTY WINDS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER AIR TO MOVE OVER THE AREA FOR THE PERIOD SUNDAY THROUGH
FRIDAY HOWEVER A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...MAINLY OVER THE
MOUNTAINS AND ALONG THE EXTREME EASTERN PORTION OF THE DISTRICT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

CAZ519>523-525-NVZ014-017-010300-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
637 AM PDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

AZZ001-003-010300-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
637 AM MST SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS THE
AREA WITH LOCALLY HEAVY RAINFALL POSSIBLE. THIS HAS PROMPTED THE
ISSUANCE OF A FLASH FLOOD WATCH FOR THE AREA FROM NOON MST THROUGH
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH FRIDAY WITH LOCALLY HEAVY RAINFALL AND GUSTY WINDS
POSSIBLE FROM THESE STORMS. THE GREATEST CHANCE OF THUNDERSTORMS
WILL BE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON IF THUNDERSTORMS
BEGIN TO PRODUCE FLASH FLOODING. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:42 PM MSTFlash Flood WarningVEFMohave2 hr
Jul 31, 3:25 AM MSTFlash Flood WatchVEFMohave17 hr
Jul 31, 1:28 PM MSTAreal Flood AdvisoryVEFMohave44 min
Jul 31, 2:09 PM MSTAreal Flood AdvisoryVEFMohave60 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.